Alert archive / Florida / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 44, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 21, 2022, 6:56 PM EDT for Lake County, Seminole County, Volusia County, Florida. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2022, 6:56 PM EDT (22:56 UTC)
- Expired
- May 21, 2022, 7:14 PM EDT
- In force
- 18 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lake County, FL, Seminole County, FL, Volusia County, FL
The radar
The Melbourne radar (KMLB), 107 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 10.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 501 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1237 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:07 PM EDT, 2 hours 49 minutes earlier.
Area forecast discussion, May 21, 4:07 PM EDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 407 PM EDT Sat May 21 2022 .DISCUSSION... ...Strong to Severe Storms With Locally Heavy Rainfall Possible Through Late This Evening... Currently-Tonight... Convection has began to develop across east- central Florida which should mark the beginning of an active evening ahead. Radar imagery shows isolated thunderstorms across portions of Volusia and Seminole counties with a few showers developing over Indian River county. Upstream, a complex of lighting storms remains situated over the Gulf of Mexico which is associated with a weak upper level trough depicted by areas of decent PVA, as well as higher moisture. As we head into the late afternoon and early evening, showers and lightning storms are forecast to increase in coverage as outflow from storms upstream collide with sea and lake breezes to trigger numerous showers and lightning storms to develop over east-central Florida. High instability (Surface CAPE around 5,000 J/kg), sufficient bulk shear, conditionally to absolutely unstable lapse rates, very high moisture, cool temperatures aloft (-10C to -11C at 500mb), SHIP values around 1 or higher, in addition to, low-to-moderate SCP/STP values and decent upper-level divergence means that a few storms may become strong to severe late this afternoon and evening. The main hazards with any strong to severe storms that develop will be: heavy rainfall, wind gusts up to 50-60mph, hail around 1," frequent lightning strikes, and flooding. Torrential downpours will produce 1 to 2 inches in many locations this evening, with local amounts up to around 3 to 5 inches total in a few spots which receive multiple rounds of storms. This threat will be highest along and north of I-4. Rain and storms will slowly push to the east-southeast towards the coast late this evening before finally weakening and pushing offshore late tonight towards midnight. Low temperatures are forecast to drop into the upper 60s to mid 70s. Sunday... The western Atlantic ridge is forecast to build over the area on Sunday. Drier air will result in a more typical "Summer-like" afternoon for Florida. Primarily diurnally driven showers and lightning storms will be possible as the local sea breeze pushes inland. Isolated storms will be possible, mainly well inland with the best chance towards I-4 and areas to the northwest. Some isolated storms may become strong with gusty winds, heavy rainfall, and frequent lightning strikes. Afternoon highs are expected to reach the upper 80s to low 90s. Monday... A little drier air should produce lower coverage of storms and a more direct onshore flow should keep coastal sections mostly dry esp Cape southward. Best chance will over the interior (30-40 percent) late with less push back to the coast due to a more southerly steering flow as opposed to SW. Max temps in the lower 90s interior and mid 80s beachside. Extended (previous)... Broad and weakly formed ridge aloft just east of the state by Tue wl remain in place through midweek, leading to a reduction of avbl moisture, and continuation of Iso- Sct PoP daily through midweek. An onshore flow pattern will bring seasonal temperatures with lows in the L-M 70s and highs in the U80s to L90s, and a better rain chc inland from the coast. LL flow pattern wl become primarily sly around Fri as a broad continental trough migrates over the SE states. This pattern evolution should increase rain/storm chcs Fri into Saturday. && .AVIATION... Expect scattered to numerous showers and lightning storms late this evening with TEMPO groups at most TAF sites with the exception of locations near the Treasure Coast due to drier air. Some storms may become strong to severe with heavy rainfall. Outside of showers and thunderstorms, mainly VFR conditions are expected. South to southeast winds around 5-10kts with higher gusts through this afternoon, especially with any storms that develop. && .MARINE... Currently-Sunday... Good boating conditions are expected. Expect south to southeast winds around 10-15kts with seas reaching 2 to 3 feet. Scattered to numerous lightning storms will be possible through around midnight with only a slight chance on Sunday. Monday...SE winds around 10 knots around Atlc subtropical high with seas 2 to 3 FT, a little higher near the coast with the sea breeze circulation. Most of the late day storms should stay over the mainland with the main threats over inland lakes north and west of Orlando. Tue-Thu...Favorable marine conditions with a reduction of storms through mid week. Expect E-SE winds around 12 to 16 kts with seas 3 ft Tue, becoming 3 to 4 ft through midweek. && .PRELIMINARY POINT TEMPS/POPS... DAB 70 88 72 88 / 60 30 30 20 MCO 71 93 72 92 / 60 30 20 30 MLB 73 87 73 87 / 60 20 10 20 VRB 71 88 72 88 / 50 20 10 10 LEE 71 90 72 91 / 40 40 30 40 SFB 70 91 72 91 / 60 30 20 30 ORL 72 93 74 93 / 60 30 20 30 FPR 72 88 72 88 / 40 20 10 10 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && SHORT TERM...Fehling LONG TERM....Kelly AVIATION...Fehling IDSS... HALEY
Hazardous weather outlook, May 21, 10:01 AM EDT, 8 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1001 AM EDT Sat May 21 2022 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-220200- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 1001 AM EDT Sat May 21 2022 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Afternoon and evening lightning storms are forecast once again across east central Florida today. Coverage will be scattered along the Treasure Coast counties, and numerous to widespread farther north and inland, especially near and northwest of Interstate 4. Today's storms will move northeast at 15 to 20 mph with a few strong to marginally severe storms expected. Wind gusts of 40 to 60 mph, frequent lightning, hail around one to two inches, and heavy downpours will occur with the strongest storms. Move indoors to safety at the first sign of threatening skies, or if you hear thunder. .FLOOD IMPACT... Torrential downpours will produce 1 to 2 inches in many locations today, with local amounts up to around 3 to 5 inches in a few spots which receive multiple rounds of storms. This threat will also be highest along and north of I-4. .MARINE THUNDERSTORM GUST IMPACT... Storms will be capable of producing wind gusts in excess of 35 knots, frequent lightning, and locally higher waver over inland lakes, the Intracoastal Waterway, and nearshore Atlantic. the chance for stronger marine storms will be highest from near Lake Okeechobee and Sebastian Inlet northward. Boaters should watch for storms approaching from the southwest today. .RIP CURRENT IMPACT... There will be a Moderate risk of dangerous rip currents at the central Florida Atlantic beaches today. Remember to always swim within sight of a lifeguard and never enter the ocean alone. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. Isolated afternoon showers and lightning storms are forecast next week, with scattered coverage across the interior. Cloud to ground lightning strikes, torrential rainfall, and gusty winds will be possible in stronger storms. The rip current threat is expected to remain moderate at the central Florida Atlantic beaches. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the weather and self activate if needed. Additionally, please relay any reports of flooding or rainfall amounts of two inches or greater to the National Weather Service in Melbourne. Fehling
In the hours before
Local storm report, May 21, 6:03 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
603 PM EDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL 1 N AVALON PARK 28.52N 81.16W
05/21/2022 E0.75 INCH ORANGE FL PUBLIC
REPORT OF PEA TO DIME SIZE HAIL NEAR THE INTERSECTION
OF WILLOW BRANCH DR AND CROWN HILL BLVD IN AVALON
RECEIVED VIA SOCIAL MEDIA.
&&
EVENT NUMBER MLB2200195
HALEYLocal storm report, May 21, 6:14 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
614 PM EDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL 3 W OVIEDO 28.66N 81.23W
05/21/2022 E0.75 INCH SEMINOLE FL PUBLIC
REPORT OF DIME SIZE HAIL NEAR THE INTERSECTION OF STATE
ROAD 426 AND W MITCHELL HAMMOCK RD RECEIVED VIA SOCIAL
MEDIA.
&&
EVENT NUMBER MLB2200196
HALEYSpecial weather statement, May 21, 6:27 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Melbourne FL
627 PM EDT Sat May 21 2022
FLZ045-046-212300-
Orange FL-Seminole FL-
627 PM EDT Sat May 21 2022
...Strong thunderstorms will impact portions of south central
Seminole and central Orange Counties through 700 PM EDT...
At 626 PM EDT, Doppler radar was tracking a strong thunderstorm over
Conway, Azalea Park, and near Orlando International Airport moving
north at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Orlando, Oviedo, Winter Springs, Winter Park and Casselberry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2861 8146 2869 8114 2835 8124 2835 8155
TIME...MOT...LOC 2226Z 172DEG 25KT 2848 8130
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SedlockSpecial weather statement, May 21, 6:42 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Melbourne FL
642 PM EDT Sat May 21 2022
FLZ044-045-144-212330-
Northern Lake County FL-Orange FL-Southern Lake County FL-
642 PM EDT Sat May 21 2022
...Strong thunderstorms will impact portions of southwestern Lake
and northwestern Orange Counties through 730 PM EDT...
At 641 PM EDT, Doppler radar was tracking strong thunderstorms over
Ferndale, Lake Louisa, and near the Green Swamp moving north at 20
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Apopka, Winter Garden, Leesburg, Eustis and Tavares.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 2881 8195 2885 8157 2843 8157 2835 8196
TIME...MOT...LOC 2241Z 187DEG 15KT 2864 8171
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SedlockSpecial weather statement, May 21, 6:49 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Melbourne FL
649 PM EDT Sat May 21 2022
FLZ041-044-046-212330-
Northern Lake County FL-Seminole FL-Inland Volusia FL-
649 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of northwestern
Seminole, northeastern Lake and west central Volusia Counties
through 730 PM EDT...
At 648 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cassia, moving north at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Orange City, Cassia, Paisley and DeBary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2900 8136 2901 8125 2878 8140 2878 8142
2879 8151 2906 8155 2909 8142
TIME...MOT...LOC 2248Z 187DEG 15KT 2891 8140
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SedlockLocal storm report, May 21, 6:54 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
654 PM EDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 1 WSW OVIEDO 28.65N 81.20W
05/21/2022 E1.00 INCH SEMINOLE FL TRAINED SPOTTER
TRAINED SPOTTER REPORTS QUARTER SIZED HAIL THE ALAFAYA
WOODS SUBDIVISION IN OVIEDO.
&&
EVENT NUMBER MLB2200197
HALEYThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:09 PM EDT | Special Weather Statement | MLB | Seminole | 36 min |
| May 20, 8:21 PM EDT | Areal Flood Advisory | MLB | Orange, Seminole | 2 hr |
| May 20, 8:37 PM EDT | Special Weather Statement | MLB | Seminole, Volusia | 38 min |
| May 20, 8:58 PM EDT | Areal Flood Advisory | MLB | Lake | 3 hr |
| May 20, 9:07 PM EDT | Special Weather Statement | MLB | Volusia | 38 min |
| May 20, 11:33 PM EDT | Special Weather Statement | MLB | Lake | 42 min |
| May 20, 11:40 PM EDT | Areal Flood Warning | MLB | Lake | 2 hr |
| May 21, 3:43 PM EDT | Special Weather Statement | MLB | Volusia | 47 min |
| May 21, 3:44 PM EDT | Special Marine Warning | MLB | 41 min | |
| May 21, 5:10 PM EDT | Special Weather Statement | MLB | Osceola | 50 min |
| May 21, 5:20 PM EDT | Special Weather Statement | MLB | Osceola | 40 min |
| May 21, 5:24 PM EDT | Severe Thunderstorm Warning | MLB | Brevard, Indian River, Osceola | 36 min |
| May 21, 5:38 PM EDT | Special Weather Statement | MLB | Orange | 37 min |
| May 21, 5:53 PM EDT | Severe Thunderstorm Warning | MLB | Orange, Seminole | 37 min |
| May 21, 6:00 PM EDT | Special Weather Statement | MLB | Indian River | 45 min |
| May 21, 6:13 PM EDT | Severe Thunderstorm Warning | MLB | Seminole, Volusia | 47 min |
| May 21, 6:17 PM EDT | Areal Flood Advisory | MLB | Brevard, Indian River, Osceola | 2 hr |
| May 21, 6:27 PM EDT | Special Weather Statement | MLB | Orange | 33 min |
| May 21, 6:37 PM EDT | Severe Thunderstorm Warning | MLB | Volusia | 38 min |
| May 21, 6:42 PM EDT | Special Weather Statement | MLB | Lake | 48 min |
| May 21, 6:49 PM EDT | Special Weather Statement | MLB | Volusia | 41 min |
| May 21, 6:57 PM EDT | Severe Thunderstorm Warning | MLB | Lake, Orange | 48 min |
| May 21, 7:13 PM EDT | Special Weather Statement | MLB | Volusia | 47 min |
| May 21, 7:29 PM EDT | Special Weather Statement | MLB | Lake | 61 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.